My Adventures With Anti-Depressants

I’ll be honest, I am a busy bee, and I’ve got a lot on my plate. In response to that, I tend to get asked a question – ‘Rosie, how do you do it?’ And I always respond with – ‘Antidepressants’. People always laugh at that.

 

I’ve been on the anti-depressant Sertraline (Zoloft) for over two years now. The doses have fluctuated depending on how good or bad my mental health is but the drug itself has remained the same. I don’t just take anti-depressants to combat a depressive disorder, I take them to control an anxiety disorder and regulate my insomnia. This all sounds very serious and damning so I’ll just start at the beginning. After all, it’s a very good place to start.

 

I started university in 2014 rearing and ready to go, ready to learn. However, I was a bit too rearing to go, and I ended up falling head over heels and over-doing everything. I didn’t realise at the time but my desire to be the best and not rest up at all was not just perfectionism; it was an anxiety disorder creeping up on me. As semester one continued, the anxiety disorder become more intense, and its buddy, depression, joined the party. It wasn’t long before it took a toll on my sleeping hours as well as waking, and I became a severe insomniac. I didn’t realise I had a problem until semester 2 of first year. I was at home in Wales during Spring Break, I was surrounded by my family, my dog, I had found love, was doing well in university, and had found a job. Everything was going so well but I just broke down into my mother’s arms. I felt constantly sad, lonely, angry, worthless, tired, pressured, sick; the list of negativity could go on for ever. My mum gently spoke to me about depression and that I should contact the doctors and university for help. And so I did, in the most Rosie way possible.

I stormed into the doctor’s office, quaking with fear about being called a liar and shaking with determination to get this thing sorted. After discussing my options with the doctor, finding out that the waiting list for therapy was too long for adamant ol’ me, we agreed on sleeping tablets for a month, to see if that sorted anything out. All those sleeping tablets did for me was knock me out for a few hours and made me feel drunk for a further few. When I was done with the dosage, I went back to being my depressed-anxious-insomniac self. It was time for the anti-depressants.

At this time, the summer of 2015, I was placed on 50mg of Sertraline.  ‘Take it every day, at the same time. Make sure you have eaten, and take it with water. Your symptoms may get worse for the first two weeks’. That they certainly did. Previously, I was prone to the occasional depressive episode, I was more than likely to have intense anxiety and intrusive thoughts, and was constantly having disturbed sleep. When I took the anti-depressants, it was as if someone had turned up the dial. For the first week, I had constant nausea, no appetite at all, increased lack of sleep, and I was in a constant depressive episode. Getting me out of bed was nigh on impossible. Then, my body settled. It got used to the intake of Sertraline, the two weeks passed, and for the first time in months, I felt in control of my body. The depression still existed, but it was a little dot in the back of my brain that occasionally moved to the for-front. The episodes still occurred but they were a few times a month, not a few times a week. My anxiety and intrusive thoughts still clutched my heart but I could get out of bed and work and interact and be happy whilst living with those feelings. I remembered how sweet sleep could be.

Second year began and I was in control, all thanks to Sertraline. I almost felt ‘normal’ again (whatever normal is). However, with the increase in workload, there came a decrease in my ability to cope, and my old ‘friends’ came lurking. This time around, it was much, much worse. The depressive episodes increased, as did the symptoms. I felt beyond worthless, I would just sob and scream when I was alone. I tore up notebooks to prevent harming myself, my boyfriend had to calm me down to stop me throwing things across the room in desperation. When I wasn’t suffering with the depressive symptoms, my anxiety symptoms were making me work my teeth to the bone in order to make my university work the best it could be. On one good day, I booked myself a doctor’s appointment, and we increased my dosage again. 100mg Sertraline. ‘Take it every day, at the same time. Make sure you have eaten, and take it with water. Your symptoms may get worse for the first two weeks’. I thought the first two weeks of 50mg had turned the dial up. This time, my symptoms were turned up to 11. Sleep was non-existent. I had to leave classes and societies to break down in the stalls of the bathroom, or deal with extreme nausea. Nothing could entertain me or make me feel happy, not friends, not family, not my boyfriend. I’m not ashamed to discuss it, but the lowest point of my life occurred in this two week period. I went to A&E early one morning, sobbing, saying I was scared of myself and my thoughts. I sat there for hours, waiting to be seen, to be told something, anything. It was only when my boyfriend rang me, fuelled with worry about finding me gone when he woke up, that I turned back home with something to hold on to. Those two weeks were the lowest time of my life. But then, just as before, my body got used to the dosage, and I slowly began to feel alive again. Sertraline gave me the ability to contain and control my episodes and symptoms. There was no more uncontrollable sobbing or intrusive thoughts. On the 100mg, I rarely had episodes, only when stressed, and I regularly got a full night’s sleep. My conditions still existed and interacted with me, but to nowhere near the extent they had. 100mg served me well for a whole year, until the beginning of 2017.

Midway through my third year of university, I began to constantly feel anxious. It was the kind of anxiety that you get when you suddenly think ‘oh no, have I left my straighteners on?’ I put this down to the stress of third year, but decided to do a silly thing, and Google it anyway. The normally stupid idea of Googling your symptoms actually gave me a real, sensible answer. My body was ready to go down a dose. After support from my family and boyfriend, I approached my doctor with my symptoms and saying I was ready to go back down to 50mg. It was easy, all I had to do was use up the rest of my 100mg pack and I could begin. I’ve now been on 50mg for 6 months, and this is the best my mental health has been in a long time. I proud to say I’m mentally ill and happy.

I still have a depressive disorder. I still have an anxiety disorder. But with the help of anti-depressants, I have managed to learn how to control my disorders, and learn what affects them and me. I still have episodes, but they no longer rule my life, or even rule my day if I have them. I have only been affected by one side effect of anti-depressants. Every night, I have nightmares. I can rarely remember them, but I wake up from my sleep knowing they have happened. I feel panicked, alarmed, but a few seconds pass, and I am back to normal. This small disruption is a small price to pay for what Sertraline has given me.

 

To anyone out there who is scared of trying anti-depressants, I hope my adventures with anti-depressants have helped you see that they are not a thing to be scared of. The positives outweigh the negatives.

To those of you who are scared of the stigma of those on anti-depressants, I can assure you, we’re not dangerous people.

To those of you who think anti-depressants are codswallop, I hope I have shown you that this is not the case; they are irreplaceable and live-saving.

To those of you who started the rumour about me being pregnant in second year because of my frequent vomit bathroom breaks, it was nausea from anti-depressants, bitches.

Advertisements

One thought on “My Adventures With Anti-Depressants

  1. Bless you,Rosie. So brave to post this sincere and honest blog. I too, have had adventures with anti-depressants, for many many years. At first feeling ashamed and ‘weak’, ‘what’s wrong with me…why can’t I….I should be able to….be strong….’ Talking, sharing and being honest with those you feel safe with, and being true to yourself is part of the healing process….which is a continuous journey, and taking medication to help balance the chemicals in our bodies is often part of the healing process too. I’m sure you are an inspiration to many; keep journeying (is that a word?) Rosie. Ignore the ignorant, and be proud lovely lady xx

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s